• tamoxifen and muscle twitches

    Asked by MarianneT on Wednesday, October 1, 2014

    tamoxifen and muscle twitches

    I know the leg cramps are common with tamoxifen but has anyone had muscle twitching in addition to the cramps? My muscle twitches were mild for quite some time (on tamoxifen a bit over 3 years) but now have become constant and relentless (up to 15 hours a day!). I can only manage a few hours sleep per night as that is when it is worse, and now it even occurs during the day. I am off tamoxifen for a month to see if it improves. It has a lot but has not gone away completely. In the meanwhile have gone to a neurologist to rule out any motor neuron issues and the test results positive. Has anyone had such an extreme case of muscle twitching in addition to the cramps. Tried tonic water, hyland leg cramp pills and creams, on gabapentin...any other ideas?

    7 Answers from the Community

    7 answers
    • lilymadeline's Avatar
      lilymadeline

      Have you tried muscle relaxants? I would ask for a prescription for Soma or another one just so you can try and see what happens. Potassium? But I’m sure they checked that! I’m so sorry that yore getting these twitches, how awful! I never had any twitches on Tamoxifen but things happen! We can all get weird side effects to medications sometimes. I am getting leg cramps because of my new targeted therapy drug. :-( In fact they were so bad at one point that I almost decided to go back on chemo, that is how bad they were! But they seem to be going away now....keeping fingers crossed of course.....
      But in your case it sounds like the opposite thing happened, that the symptoms got worse with time. UGH!
      I think that it a great idea to see a neurologist, just to check out the possibility that they are neurological and rule it out.
      And I have no other ideas, but speaking as a dancer...have you tried stretching? When the leg cramps hit me I immediately stretch and it usually gets rid of them in a minute or so. Stretching muscles can sometimes help with things like this. Do a long gentle stretch, in fact start stretching when you wake up and stretch during the day and before you go to bed as well. Obviously don’t stretch 24/7 but try it for about 5 minutes about half a dozen times a day. If you need more information on stretching send me a a message. Also I would start doing yoga because it is basically a great exercise, but it might be good for you especially now because you have to hold poses for awhile and that might help with your muscles. If you are anywhere near a cancer support community they always offer free exercises classes and yoga seems to be one of the most popular. The classes are structured for cancer patients in treatment as well. I’m no yoga expert but maybe something along the lines of Hatha yoga, a gentle yoga is what you want.
      Good luck with this, I hope that it goes away quickly! Take care!

      over 4 years ago
    • lilymadeline's Avatar
      lilymadeline

      ugh, yore? what happens computer spell checks sometimes? ugh!

      over 4 years ago
    • kalindria's Avatar
      kalindria

      My twitches are steroid-related (I'm pretty sure of this). Doing gentle yoga has helped a lot. So have warm baths. And I'm good about staying hydrated.

      But definitely mention this to your medical team in case there is something else going on or they have better remedies. Good luck!

      over 4 years ago
    • Sherber's Avatar
      Sherber

      I had restless legs before treatment now on tamoxifen still the same. Mostly happens at night or when I start to relax like at movies. I have tried everything, walking, not walking, massage, baths, banana's, muscle relaxers....they are addicting even though doc says they aren't! Between hot flashes and twitching I have my own room! I agree about the yoga and stretching. I hope you find something that will work to bring you some relief!!

      over 4 years ago
    • tweety's Avatar
      tweety

      I have this talk to you dr about requip for restless leg syndrome it helps I also take aleeve two pills twice a day both really help with both the cramps and muscle twitching I also take vitamin b it also helps

      over 4 years ago
    • debco148's Avatar
      debco148

      I had lots of twitches and cramping. Try to modify your diet to insure you are getting lots of potassium and magnesium. I do not believe in taking more medications for these side effects, don't forget every med you take your kidney's have to work overtime to process and it ain't good, as they say! Seriously, I've found a magnesium lactate supplement once a day almost eliminated both hot flashes and muscle spasms. Our muscles thrive on magnesium. Also, exercise..yoga,, cardio, whatever you can tolerate. I look at it as I'm in training for my life these days. My onc is amazed at how I've overcome all my side effects naturally and she asks my opinion now on things related to nutrition as well. I'm no expert, and never took formal classes, but out of desire comes motivation, and I'm motivated to live a full life! God saved me for some reason and it's time to take control. It's your body, treat it with love!

      over 4 years ago
    • MarianneT's Avatar
      MarianneT

      Thank you everyone!! All great answers. I drink a great deal of water so stay hydrated. I exercise regularly which I really enjoy. I take magnesium everyday and have had my potassium checked. I agree with not taking more meds however I need to get a full night sleep one of these days. I am getting only about 4 hours per night and for me it is just not enough. Well I am feeling slightly better off the tamoxifen. I will be following up with my oncologist shortly and see what he thinks. Thanks again everyone

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.